Funnel Cloud, Wright
- When
- July 7, 5:50 PM CST
- Where
- Wright County, 4.42 mi SSW of Clarion Arpt
- Reported by
- Trained Spotter
- Coordinates
- 42.670, -93.780
Spotter reported a funnel cloud 6 miles east of Eagle Grove.
Isolated thunderstorms developed over north central Iowa on the ring of outflow from thunderstorms that occurred earlier to the south. Considerable low level instability was present and there were numerous reports of funnel clouds in the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Isolated thunderstorms developed over north central Iowa on the ring of outflow from thunderstorms that occurred earlier to the south. Considerable low level instability was present and there were numerous reports of funnel clouds in the area. None of the funnel clouds became tornadoes.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 2:30 PM CST, 3 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 330 PM CDT THU JUL 7 2011 .SHORT TERM /TONIGHT/... AIRMASS CONTINUES UNSTABLE AND DRIVEN BY UNORGANIZED MESOSCALE PROCESSES. WITH DAYTIME HEATING LESSENING...ACTIVITY SHOULD BE LIMITED TO THE NEXT FEW HOURS. WITH LIGHT WINDS AND HIGH BOUNDARY LAYER RH IN PLACE...FOG WILL DEFINITELY DEVELOP LATE TONIGHT. WITH LACK OF SHORTWAVE AND PERSISTENT CLOUDS EXPECTED...AS WAS THE CASE LAST NIGHT...PATCHY DENSE FOG WILL BE POSSIBLE. LOWS WILL REMAIN MILD ACROSS THE REGION WITH LOWS IN THE LOWER TO MID 60S. .LONG TERM /TONIGHT THROUGH THURSDAY/... FIRST ISSUE WILL BE WITH THE WAA AND TIMING OF THE TSRA OVER THE NEXT FEW DAYS. ATTM IT LOOKS LIKE DRY WEATHER WILL HOLD THROUGH SAT WITH ONLY A FEW TSRA MOVING INTO THE NWRN PART OF THE CWA SAT. AN ACTIVE WEEKEND IS IN STORE AFTER THAT WITH STRONGER FLOW SETTING UP OVER THE AREA. UPR HI WILL BUILD OVER THE S CNTRL CONUS AS A STRONG UPPER LOW ADVANCES ACRS SRN CANADA OVER THE WEEKEND INTO ERY NEXT WEEK. INIT ROUND OF PCPN WILL COME WITH THE WAA ON SAT NGT. SOME MAY WELL LINGER INTO SUN MRNG...PRESENTING A PROBLEM WITH THE TEMPS ON SUN. A SIG AMOUNT OF CB DEBRIS COULD WELL EFFECT MAX TEMPS AND FOR THAT REASON WENT SOMEWHAT CONSERVATIVE WITH THE HIGHS. CDFNT WILL ADVANCE INTO INTO THE STATE SUN NGT IN TO MON...LKLY STALLING JUST TO THE SOUTH WITH UNSETTLED CONDITIONS EXPECTED WELL INTO NEXT WEEK. HEAVY RAINFALL IS A DEFINITE POSSIBILITY WITH PWATS HOLDING IN THE 1.75 TO 2.5 INCH RANGE THRU MOST OF THE WEEK. WEAK FLOW PATTERN AND CAPPING MAY WELL HINDER THIS A BIT...ESPECIALLY IF THE ECMWF IS CORRECT. EC BUILDS HIGH FARTHER N THAN THE GFS. GIVEN CUR AND FCST MJO POSITION...THIS SOLN SEEMS MORE LKLY THAN NOT FOR NEXT WEEK. RETROGRESSION WILL TAKE PLACE EVENTUALLY...BUT WE ARE STILL 10 TO 14 DAYS OUT ON THAT. && .AVIATION...07/18Z RATHER DISORGANIZED THUNDER CONTINUES TO FIRE OVER THE SOUTH. MAINLY DAYTIME EVENT AND SHOULD GIVE WAY TO SCT CONDITIONS LATER THIS EVENING OVER MOST OF THE REGION AS MCV OVER MO/KS PULLS EAST OF THE REGION AND UPPER LEVEL H700/850 TROUGH PULLS OUT AS WELL. BOUNDARY LAYER CONTINUES TO HAVE HIGH RH LEVELS AND WITH CROPS BEGINNING TO REACH THEIR PEAK GROWING TIME...EXPECT LOW LEVEL MOISTURE TO CONTINUE TO INCREASE WITH ANY LACK OF AIRMASS EXCHANGE OVER OUR AREA. WITH SYNOPTIC FLOW NEARLY NIL...AND LITTLE WIND...PATCHY DENSE FOG LIKELY TONIGHT ACROSS THE AREA. HAVE LOWERED VSBY TO IFR/MVFR FOR MOST SITES WITH THE EXPECTATION THAT FG/BR WILL IMPROVE AFT 13-14Z AND NO LONGER BE AN ISSUE AFT 16Z. /REV && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...REV LONG TERM...MS JUL 11 AVIATION...REV
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 345 PM CDT THU JUL 7 2011 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-081100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 345 PM CDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE DES MOINES RIVER BASIN. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. SCATTERED NON SEVERE THUNDERSTORMS ARE POSSIBLE THIS EVENING...ESPECIALLY OVER NORTHERN AND WESTERN IOWA. PATCHY DENSE FOG WILL DEVELOP TOWARD SUNRISE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY NORTHWEST OF A DENISON TO MASON CITY LINE. A SLIGHT RISK OF SEVERE STORMS IS FORECAST SATURDAY NIGHT INTO SUNDAY...MAINLY WEST OF INTERSTATE 35 AND NORTH OF INTERSTATE 80. LARGE HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN IS POSSIBLE DURING THIS TIME. THE POTENTIAL FOR WIDESPREAD HEAVY RAIN EXIST SUNDAY NIGHT INTO MONDAY...BUT SEVERE CHANCES APPEAR LOW AT THIS TIME. ADDITIONAL THUNDERSTORM CHANCES ARE FORECAST MONDAY THROUGH THURSDAY OF NEXT WEEK...BUT IT IS TOO EARLY TO DETERMINE THE LIKELIHOOD OF SEVERE WEATHER AT THIS TIME. LOCALLY HEAVY RAINFALL IS LIKELY FROM SOME OF THE STORMS. IN ADDITION...HEAT INDICES ARE EXPECTED TO EXCEED 100 DEGREES SUNDAY AFTERNOON ALONG AND SOUTH OF INTERSTATE 80. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AT TIMES DURING THE WEEKEND AND POSSIBLY EARLY NEXT WEEK.
The Des Moines radar (KDMX), 105 km away, was scanning. The volume nearest the first event began at 23:50 UTC.
6 funnel cloud. Local standard time, as filed.
Spotter reported a funnel cloud 6 miles east of Eagle Grove.
Trained spotter reported a skinny funnel cloud 3 miles east of Eagle Grove.
Spotter reported a funnel cloud 5 miles east of Eldora.
Hamilton County Law Enforcement received multiple reports of short lived funnel clouds in northern parts of the county. A deputy reported one more persistent funnel cloud a few miles southwest of Blairsburg off of Highway 20.
Webster City Police received multiple reports of funnel clouds 3 miles north of the city.
WHO Radio relayed a public report of a funnel cloud 5 miles east of Eagle Grove.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 309015, 309016, 309017, 309018, 309019, 309020.